Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 489, NWS Fort Worth, TX

September 17, 2011Montague County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Sep 17, 2011, 10:18 PM CDT for Montague County, Texas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2011, 10:18 PM CDT (03:18 UTC)
Expired
Sep 17, 2011, 10:48 PM CDT
In force
30 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

County Montague County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 118 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 10:25 PM CDTTSTM WND DMGMontague, TX6 TO 8 INCH DIAMETER TREE LIMBS DOWN IN THE CITY OF MONTAGUE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 3.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2011-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 770 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2011-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
770 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1817 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

966 
WUUS54 KFWD 180318
SVRFWD
TXC337-180415-
/O.NEW.KFWD.SV.W.0489.110918T0318Z-110918T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1018 PM CDT SAT SEP 17 2011

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MONTAGUE COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 1115 PM CDT

* AT 1017 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES NORTHWEST OF FORESTBURG...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FORESTBURG AND ST. JO AROUND 1045 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SHELTER 
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 3371 9748 3350 9749 3346 9764 3351 9781
      3372 9778
TIME...MOT...LOC 0317Z 283DEG 19KT 3362 9772

$$
1 follow-up statement
579 
WWUS54 KFWD 180348
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1048 PM CDT SAT SEP 17 2011

TXC337-180358-
/O.CAN.KFWD.SV.W.0489.000000T0000Z-110918T0415Z/
MONTAGUE TX-
1048 PM CDT SAT SEP 17 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MONTAGUE COUNTY IS
CANCELLED...

AT 1048 PM CDT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING
WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN
CANCELLED.

RADAR INDICATED THAT HEAVY RAIN AND GUSTY WINDS WERE STILL POSSIBLE 
FROM THE THUNDERSTORM.

LAT...LON 3371 9748 3350 9749 3346 9764 3351 9781
      3372 9778
TIME...MOT...LOC 0348Z 283DEG 19KT 3358 9753

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 6:28 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Sep 17, 6:28 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
628 PM CDT SAT SEP 17 2011

.AVIATION...
THE MAIN AVIATION WEATHER CONCERN TONIGHT WILL BE THUNDERSTORM
CHANCES. IT APPEARS THAT THE CURRENT ACTIVITY TO THE WEST AND
SOUTHWEST OF THE METROPLEX TAF SITES WILL WEAKEN THROUGH THE
EVENING AND ALL SHORT RANGE GUIDANCE AGREES. WACO WILL SEE SOME
THUNDERSTORM CHANCES BETWEEN 00Z AND O3Z SO WILL INCLUDE A TEMPO
GROUP. A SECOND CONCERN WILL BE MORNING MVFR CEILINGS AND POSSIBLY
SOME BRIEF 5 SM VISIBILITIES. ALL LOW CEILINGS SHOULD LIFT AND
SCATTER BY MIDDAY WITH SOME SCATTERED SHOWERS/THUNDERSTORMS
POSSIBLE IN THE AFTERNOON. IT DOES APPEAR THAT THUNDERSTORMS WILL
BE POSSIBLE IN THE LATE AFTERNOON/EVENING AT ALL TAF SITES.

A SOUTH WIND WILL PREVAIL BETWEEN 8 AND 12 KNOTS.

79

&&

.PREV DISCUSSION... /ISSUED 302 PM CDT SAT SEP 17 2011/
SCATTERED THUNDERSTORMS WERE DEVELOPING ACROSS WESTERN SECTIONS OF
FORECAST AREA AT THIS TIME. EFFECT OF A WEAK UPPER SPEED MAXIMUM
MOVING ACROSS THE LOW LEVEL MOIST/INSTABILITY AXIS WAS
CONTRIBUTING TO DEVELOPMENT. EXPECT THE ACTIVITY TO CONTINUE
MOVING EAST TOWARD THE INTERSTATE 35 CORRIDOR BY 6 PM CDT BEFORE
GRADUALLY WEAKENING AFTER THAT. WILL KEEP 20-30 POPS AREAWIDE FOR
TONIGHT...BUT MAY MAKE SOME LAST MINUTE ADJUSTMENTS TO THE FIRST
PERIOD POPS BEFORE RELEASING OFFICIAL FORECAST AT 400 PM.

A SECOND AREA OF CONCERN FOR LATER THIS AFTERNOON INTO THE
OVERNIGHT HOURS IS POTENTIAL FOR CONVECTION IN NORTHWEST TEXAS
REGION. A DIFFUSE DRYLINE WAS LOCATED FROM SOUTHWEST OKLAHOMA
SOUTHWARD TO BETWEEN ABILENE AND SWEETWATER...WITH STRONG
INSTABILITY IN THE REGION. ANY CONVECTION THAT DEVELOPS IN THIS
AREA COULD BECOME SEVERE AND MOVE INTO THE NORTHWEST PARTS OF THE
CWA BY EARLY EVENING.

A BETTER CHANCE FOR ORGANIZED AND MORE WIDESPREAD CONVECTION IS
FORECAST FOR SUNDAY AFTERNOON INTO SUNDAY NIGHT. A LARGER SCALE
UPPER TROUGH ORGANIZES OVER THE ROCKIES TONIGHT AND TRANSLATES
SLOWLY EAST OVER THE AREA ON SUNDAY. A PACIFIC COLD FRONT WILL
ACCOMPANY THE UPPER TROUGH AND IS EXPECTED TO EXTEND FROM NEAR
OKLAHOMA CITY TO JUST WEST OF ABILENE BY LATE SUNDAY AFTERNOON.
WITH AFTERNOON HEATING AND UPPER 60S TO NEAR 70 DEWPOINTS...A
CORRIDOR OF 2000 J/KG OF SURFACE-BASED CAPE IS EXPECTED TO DEVELOP
ALONG AND JUST EAST OF THE FRONT. DEEP LAYER SHEAR APPEARS
MARGINAL FOR ORGANIZED SEVERE STORMS...BUT WINDS ALOFT SHOULD BE
INCREASING WITH TIME AND THAT SHOULD LEAD TO A THREAT OF DAMAGING
WINDS WITH ANY SUSTAINED CONVECTION NEAR THE COLD FRONT. ACTIVITY
SHOULD DIMINISH AS IT MOVES EAST DURING THE EVENING HOURS...BUT
GUSTY WINDS AND SMALL HAIL WILL STILL BE POSSIBLE AS THE
CONVECTION SPREADS EAST DURING THE SUNDAY NIGHT PERIOD. POPS FOR
SUNDAY NIGHT WILL RANGE FROM 40 IN THE SOUTHEAST ZONES TO 60 IN
THE NORTHEAST AREAS. THESE VALUES MAY BE CONSERVATIVE.

RAIN CHANCES WILL DIMINISH FROM NW TO SE MONDAY NIGHT AND TUESDAY
AS THE SHORTWAVE MOVES EAST OF THE AREA AND MORE STABLE AIR
SPREADS SOUTH BEHIND THE WEAKENING FRONT. RAIN CHANCES RETURN TO
THE FORECAST LATE TUESDAY INTO WEDNESDAY AS MOISTURE RETURNS AND
AN ACTIVE PATTERN PERSISTS. MEDIUM RANGE MODELS STARTING TO COME
INTO BETTER AGREEMENT ON TIMING OF COLD FRONT FOR THE MID TO LATE
WEEK PERIOD...BUT THERE ARE STILL DIFFERENCES WITH REGARD TO
LOCATION OF A CUTOFF UPPER LOW FORECAST TO DEVELOP OVER THE
CENTRAL U.S. GIVEN THE UNCERTAINTIES...WILL CONTINUE WITH TRENDS
FROM PREVIOUS FORECAST WITH LOW RAIN CHANCES AND TEMPERATURES
SOMEWHAT WARMER THAN SUGGESTED BY LATEST GFS MOS. /09

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  73  91  72  88  68 /  50  40  50  20  10
WACO, TX              73  91  71  90  67 /  30  40  50  20  10
PARIS, TX             67  90  69  85  66 /  40  40  60  20  10
DENTON, TX            73  91  69  88  64 /  50  40  50  20  10
MCKINNEY, TX          71  90  69  86  62 /  50  40  50  20  10
DALLAS, TX            73  91  72  88  69 /  50  40  50  20  10
TERRELL, TX           71  90  70  88  68 /  40  40  50  20  10
CORSICANA, TX         71  92  70  90  69 /  30  40  50  20  20
TEMPLE, TX            72  91  70  91  67 /  20  40  40  20  10
MINERAL WELLS, TX     70  91  68  88  63 /  50  30  50  20   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

79/30
Hazardous weather outlook, Sep 17, 3:04 PM CDT, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
304 PM CDT SAT SEP 17 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181130-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
304 PM CDT SAT SEP 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
THROUGH TONIGHT. LIGHTNING WILL BE THE MAIN HAZARD...BUT A FEW
STORMS MAY PRODUCE GUSTY WINDS AND POSSIBLY SMALL HAIL. THE SEVERE
THREAT APPEARS MORE ROBUST IN FAR WESTERN AND NORTHWESTERN
COUNTIES AS STORMS THAT FORM ALONG A DRY LINE IN WEST TEXAS WILL
MOVE EASTWARD TOWARDS THOSE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
ON SUNDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEST OF
A LINE FROM SHERMAN TO DALLAS TO TEMPLE. DAMAGING WINDS AND
MARGINALLY SEVERE HAIL WILL BE POSSIBLE. THUNDERSTORM CHANCES
WILL CONTINUE THROUGH MONDAY EVENING...AND AGAIN TUESDAY EVENING
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 17, 6:55 PM CDT, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
655 PM CDT SAT SEP 17 2011

TXZ100-180030-
YOUNG TX-
655 PM CDT SAT SEP 17 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN YOUNG COUNTY

AT 656 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF THROCKMORTON...MOVING EAST
AT 15 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE OLNEY.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3341 9895 3341 9885 3340 9873 3328 9867
      3320 9896 3340 9896
TIME...MOT...LOC 2356Z 248DEG 15KT 3330 9898

42/MM
Special weather statement, Sep 17, 8:01 PM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
801 PM CDT SAT SEP 17 2011

TXZ115-180130-
STEPHENS TX-
801 PM CDT SAT SEP 17 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL STEPHENS COUNTY

AT 801 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF BRECKENRIDGE...MOVING EAST
AT 30 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BRECKENRIDGE AND NECESSITY.

NICKEL-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3288 9872 3262 9865 3257 9910 3277 9910
TIME...MOT...LOC 0101Z 267DEG 26KT 3272 9900

42/MM
Special weather statement, Sep 17, 8:43 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
843 PM CDT SAT SEP 17 2011

TXZ115-180215-
STEPHENS TX-
843 PM CDT SAT SEP 17 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN STEPHENS COUNTY

AT 844 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF BRECKENRIDGE...MOVING EAST
AT 15 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GUNSIGHT AND NECESSITY.

NICKEL-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3274 9883 3252 9860 3252 9908 3268 9911
      3275 9910
TIME...MOT...LOC 0144Z 277DEG 15KT 3265 9894

42/MM
Special weather statement, Sep 17, 8:47 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
847 PM CDT SAT SEP 17 2011

TXZ091-180245-
MONTAGUE TX-
847 PM CDT SAT SEP 17 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN MONTAGUE COUNTY

AT 846 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 19 MILES EAST OF WICHITA FALLS...MOVING EAST AT
20 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE NOCONA.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY
RAINFALL...NICKEL-SIZED HAIL...AND WIND GUSTS TO 40 MPH CAN BE
EXPECTED FROM THIS STORM.

LAT...LON 3399 9764 3396 9759 3391 9759 3392 9749
      3373 9749 3370 9799 3388 9799 3389 9794
      3386 9785 3392 9779 3395 9772 3399 9769
TIME...MOT...LOC 0146Z 259DEG 17KT 3382 9817

42/MM
Local storm report, Sep 17, 9:55 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
955 PM CDT SAT SEP 17 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     TSTM WND GST     1 N BOWIE               33.58N  97.85W
09/17/2011  E60 MPH          MONTAGUE           TX   FIRE DEPT/RESCUE

            ESTIMATED 50 TO 60 MPH WIND GUST AT HIGHWAY 287 AND
            HIGHWAY 59
Local storm report, Sep 17, 10:12 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1012 PM CDT SAT SEP 17 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 PM     TSTM WND DMG     2 N BOWIE               33.60N  97.85W
09/17/2011                   MONTAGUE           TX   FIRE DEPT/RESCUE

            ROOF BLOWN OFF OF A HOUSE AND A TRAILER BLOWN ACROSS THE
            ROAD AT HIGHWAY 81 AND POLK ROAD

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 8:01 PM CDTSpecial Weather StatementFWDStephens29 min
Sep 17, 8:43 PM CDTSpecial Weather StatementFWDStephens32 min
Sep 17, 8:47 PM CDTSpecial Weather StatementFWDMontague58 min
Sep 17, 9:36 PM CDTSevere Thunderstorm WarningFWDMontague54 min
Sep 18, 12:18 AM CDTSpecial Weather StatementFWDMontague27 min
Sep 18, 12:20 AM CDTAreal Flood AdvisoryFWDEastland, Stephens115 min
Sep 18, 8:46 AM CDTSpecial Weather StatementFWDMontague29 min
Sep 18, 9:28 AM CDTSevere Thunderstorm WarningFWDCooke, Montague41 min
Sep 18, 3:37 PM CDTSpecial Weather StatementFWDLimestone23 min
Sep 18, 4:11 PM CDTSevere Thunderstorm WarningFWDCooke, Grayson49 min
Sep 18, 4:59 PM CDTSevere Thunderstorm WarningFWDCooke, Grayson61 min
Sep 18, 5:08 PM CDTSpecial Weather StatementFWDEastland37 min
Sep 18, 5:12 PM CDTSpecial Weather StatementFWDLeon33 min
Sep 18, 5:17 PM CDTSevere Thunderstorm WarningFWDComanche, Eastland, Erath58 min
Sep 18, 5:26 PM CDTSevere Thunderstorm WarningFWDGrayson34 min
Sep 18, 5:47 PM CDTSpecial Weather StatementFWDLeon28 min
Sep 18, 5:55 PM CDTSevere Thunderstorm WarningFWDFannin, Grayson65 min
Sep 18, 6:30 PM CDTSevere Thunderstorm WarningFWDComanche, Eastland60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.